Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2018, 4:49 PM CDT for 4 counties in Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 4:49 PM CDT (21:49 UTC)
- Expired
- May 23, 2018, 5:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WUUS54 KAMA 232149
SVRAMA
TXC111-205-341-421-232245-
/O.NEW.KAMA.SV.W.0077.180523T2149Z-180523T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
449 PM CDT WED MAY 23 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Sherman County in the Panhandle of Texas...
Southeastern Dallam County in the Panhandle of Texas...
Northwestern Moore County in the Panhandle of Texas...
Northeastern Hartley County in the Panhandle of Texas...
* Until 545 PM CDT
* At 446 PM CDT, severe thunderstorms were located 4 miles northeast
of Hartley, and 15 miles east of Dalhart, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Stratford, Cactus and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3577 10237 3614 10244 3638 10204 3611 10181
TIME...MOT...LOC 2146Z 219DEG 21KT 3591 10232
HAIL...1.00IN
WIND...60MPH
$$
MJG1 follow-up statement
110
WWUS54 KAMA 232221
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
521 PM CDT WED MAY 23 2018
TXC111-205-341-421-232245-
/O.CON.KAMA.SV.W.0077.000000T0000Z-180523T2245Z/
Sherman TX-Dallam TX-Moore TX-Hartley TX-
521 PM CDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN SHERMAN...SOUTHEASTERN DALLAM...NORTHWESTERN MOORE
AND NORTHEASTERN HARTLEY COUNTIES...
At 519 PM CDT, a severe thunderstorm was located 6 miles northwest of
Cactus, or 14 miles south of Stratford, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Cactus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3589 10239 3614 10244 3638 10204 3611 10181
3596 10206
TIME...MOT...LOC 2219Z 227DEG 24KT 3612 10208
HAIL...1.00IN
WIND...60MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:23 PM CDT, 26 minutes earlier.
Area forecast discussion, May 23, 4:23 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 423 PM CDT Wed May 23 2018 .DISCUSSION... Noteworthy items continue to include the strong to marginally severe thunderstorm chances today through tomorrow night. Then we head into a hot Memorial Day weekend with above normal high temperatures (10- 15+ above normal) approaching triple digits across the Panhandles...but perhaps closer to ~100-105 in the Canyon Sat and Sun. Our primary climate sites will be approaching record territory. See Climate section below for current forecast and records. Signs indicate rain chances now for Sun and Monday. This was hinted at 24 hours ago and seems now confidence is higher in this result as the previous indicated in the overnight forecast package. With any outdoor holiday weekend activities these thunderstorm chances should be monitored closely. Today is similar to yesterday in the sense we don't have strong forcing at the surface in association to any boundaries. Its all driven by a combination of convective temperatures along an axis of high theta-e, and a mesoscale convective vortex (MCV) from overnight convection. The MCV could be seen on visible satellite earlier this morning. Dewpoints are well into the 50s and lower 60s across the Panhandles. Forecast sounds depict a moist atmosphere with skinny cape (especially western Panhandles) and a weak wind field through the column. Widespread severe weather seems less likely, but surely a strong to marginally severe storm should develop with wind being the main threat. It doesn't appear the atmosphere will be capable of maintaining a strong updraft for any large hail to form but quarters (or slightly larger) are not out of the question. Forecast soundings and hodographs suggest storms should go multi-cellular and into linear segments if not a squall. There could be efficient rain producers as forecast soundings are indicating precipitable water values approaching values near to above daily maximum values based on sounding climatology from Amarillo. Most of the Panhandles could receive rainfall if the linear segment can maintain itself overnight. In the wake of the precipitation, we should have a lull tomorrow morning as the atmosphere will have been worked over. Should have enough destabilization occur tomorrow afternoon along another axis of high theta-e and convective temperatures. One difference with tomorrow is there is actually signs of a surface boundary as a dry line finally infiltrates far enough east over the forecast area with dewpoints in the 30s/40s across the west and 50s/60s to the east. The gradient wont develop until late afternoon/early evening, and by then the dryline will start to retreat west shortly thereafter. That being said, the timing of dryline interaction with peak heating and destabilization will be key for tomorrows severity on thunderstorms. Currently strong to marginally severe storms are certainly possible. By Friday, ridging begins to develop in the upper levels and should continue through at least Saturday. As an upper level low moves into the Great Basin area, the ridge will begin to break down Sunday, and we will have chances for thunderstorms Sunday and Monday.This will all depend on the transition of the upper level low into the Great Basin area and the break down of the ridge aloft. The other big story is the hot temperatures Saturday and Sunday as high pressure parks itself over the forecast area. Near record temperatures will be possible with most of the Panhandles will be near triple digits. Any people going to the Canyon for the holiday weekend should be prepared for temperatures around 100-105. Average temperatures for the end of May are around the lower 80s. See records below. Guerrero && .CLIMATE... Records and current forecast for Saturday and Sunday over Memorial Day weekend. May 26th: Amarillo.........100 set in 1953 (Current forecast - 98) Dalhart..........102 set in 2006 (Current forecast - 96) Borger...........101 set in 1953 (Current forecast - 100) May 27th: Amarillo.........99 set in 1945 (Current forecast - 95) Dalhart..........97 set in 2006 (Current forecast - 95) Borger...........100 set in 2013 (Current forecast - 98) Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 60 89 64 94 65 / 50 20 10 10 5 Beaver OK 64 92 66 98 65 / 40 20 10 10 10 Boise City OK 58 91 61 93 58 / 40 10 5 5 0 Borger TX 64 92 66 97 67 / 50 20 10 10 5 Boys Ranch TX 60 92 64 97 63 / 50 10 5 5 5 Canyon TX 60 89 64 95 65 / 50 20 10 5 5 Clarendon TX 63 88 65 95 67 / 50 20 20 10 10 Dalhart TX 58 91 60 94 59 / 50 10 5 5 0 Guymon OK 62 92 64 97 61 / 40 20 5 10 5 Hereford TX 60 89 63 94 64 / 50 10 10 5 5 Lipscomb TX 65 90 66 96 65 / 40 20 20 10 10 Pampa TX 61 87 64 94 65 / 50 20 10 10 10 Shamrock TX 64 89 66 95 67 / 40 20 20 10 10 Wellington TX 66 89 67 96 68 / 40 20 20 10 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, May 23, 4:12 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 412 PM CDT Wed May 23 2018 OKZ001>003-TXZ001>020-317-240915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 PM CDT Wed May 23 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across parts of the Panhandles through tonight. An isolated strong to severe storm can't be ruled out this evening. Widespread severe weather is not expected. Some storms may produce moderate to heavy rainfall. Areas that received decent rainfall last night should be especially cautious for localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across parts of the Panhandles Thursday and Thursday night, and then again Sunday through Monday. Some of the storms may become strong to marginally severe with strong winds and hail the main threats. During the holiday weekend, Saturday and Sunday will be well into the 90s with some areas at or approaching triple digits. Over the holiday weekend, we aware of lightning and heat related risks with outdoor activities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
In the hours before
Special weather statement, May 23, 2:04 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
204 PM CDT WED MAY 23 2018
TXZ001-002-006-007-011-232000-
Hartley TX-Sherman TX-Dallam TX-Moore TX-Oldham TX-
204 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM...WESTERN
SHERMAN...DALLAM...NORTHWESTERN MOORE AND HARTLEY COUNTIES UNTIL 300
PM CDT...
At 203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Conlen to 3 miles east of
Romero. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Stratford, Hartley, Channing, Ware, Conlen and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 10304 3650 10202 3650 10192 3564 10216
3560 10304
TIME...MOT...LOC 1903Z 221DEG 31KT 3614 10236 3575 10287
JCSpecial weather statement, May 23, 2:17 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
217 PM CDT WED MAY 23 2018
OKZ003-TXZ005-232015-
Beaver OK-Lipscomb TX-
217 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTHERN
LIPSCOMB COUNTIES UNTIL 315 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Booker, or 18 miles east of Perryton, moving northeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Booker, Follett and Darrouzett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3629 10035 3641 10055 3650 10055 3650 10060
3678 10040 3647 10000 3644 10000
TIME...MOT...LOC 1917Z 226DEG 14KT 3646 10048
JCSpecial weather statement, May 23, 2:58 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
258 PM CDT WED MAY 23 2018
TXZ001-006-232100-
Hartley TX-Dallam TX-
258 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR DALLAM AND HARTLEY COUNTIES UNTIL
400 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Conlen to 9 miles west of
Hartley to 10 miles north of Romero. Movement was northeast at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Hartley, Channing, Ware, Romero and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3634 10304 3639 10216 3586 10216 3563 10223
3562 10304
TIME...MOT...LOC 1958Z 232DEG 22KT 3614 10235 3588 10257 3588 10296
JCSpecial weather statement, May 23, 3:04 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT WED MAY 23 2018
OKZ003-TXZ005-232100-
Beaver OK-Lipscomb TX-
304 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 400 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Darrouzett, or 18 miles north of Lipscomb, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Follett, Darrouzett and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3636 10030 3653 10048 3681 10027 3660 10000
3644 10000
TIME...MOT...LOC 2004Z 241DEG 14KT 3649 10032
JCSpecial weather statement, May 23, 3:50 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Amarillo TX 350 PM CDT WED MAY 23 2018 TXZ002-007-232130- Sherman TX-Moore TX- 350 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND MOORE COUNTIES UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Stratford, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratford and Cactus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3567 10216 3638 10216 3648 10164 3590 10163 TIME...MOT...LOC 2049Z 239DEG 27KT 3620 10207 MJG
Special weather statement, May 23, 4:16 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Amarillo TX 416 PM CDT WED MAY 23 2018 TXZ001-006-232200- Hartley TX-Dallam TX- 416 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR DALLAM AND HARTLEY COUNTIES UNTIL 500 PM CDT... At 413 PM CDT, Doppler radar was tracking strong thunderstorms across Hartley and Dallam Counties, moving northeast at 25 mph. Nickel size hail, wind gusts up to 50 mph, and minor flooding will be possible with these storms. Locations impacted include... Dalhart, Hartley, Ware, and Conlen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3649 10304 3649 10218 3578 10217 3563 10304 TIME...MOT...LOC 2113Z 239DEG 27KT 3607 10301 MJG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:04 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 56 min |
| May 23, 2:17 PM CDT | Special Weather Statement | AMA | Lipscomb | 58 min |
| May 23, 2:35 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 115 min |
| May 23, 2:58 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 62 min |
| May 23, 3:50 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 40 min |
| May 23, 4:16 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 44 min |
| May 23, 4:22 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 4 hr |
| May 23, 5:26 PM CDT | Flash Flood Warning | AMA | Dallam, Hartley | 2 hr |
| May 23, 5:26 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 49 min |
| May 23, 5:35 PM CDT | Areal Flood Advisory | AMA | Sherman | 4 hr |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 61 min |
| May 23, 6:23 PM CDT | Areal Flood Advisory | AMA | Hansford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.